Thunderstorm Wind, Douglas
- When
- August 20, 3:46 PM CST
- Where
- Douglas County, 2.53 mi SE of (Axn)chndlr Fld Alxn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.840, -95.370
Scattered thunderstorms developed along an increasing thermal gradient across western Minnesota during the afternoon of Friday, August 20th. These storms congealed into small bow segments that produced severe wind gusts near Alexandria, and two brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms developed along an increasing thermal gradient across western Minnesota during the afternoon of Friday, August 20th. These storms congealed into small bow segments that produced severe wind gusts near Alexandria, and two brief tornadoes. This area of storms continued to progress eastward during the evening and produced a few wind gusts of 30 to 40 mph with the stronger cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 315 PM CDT Fri Aug 20 2021 .SHORT TERM...(This evening through Saturday night) Issued at 315 PM CDT Fri Aug 20 2021 The main impact in the short term continues to be the risk of severe weather this evening across Minnesota. Behind the cold front Saturday will be a cooler and calmer day. Friday and Friday night... The upper level wave that has been slowly moving across the northwest CONUS will finally be moving across the Northern Plains and Upper Midwest. The lift from this upper level feature combine with the surface cold front will be the main forcing mechanisms for the showers and storms expected today and tonight. Instability has been maximized locally over western Minnesota today where dew points have been in the 70s vs 60s farther east. This combined with some favorable shear, especially later in the day as the low level jet develops should allow for the chance for some severe storms. For these reasons the SPC has a slight risk across much of Minnesota. The risk farther east in the state is dependent on storm mode. With a cap in place based on the 18Z MPX special sounding convective initiation will be difficult farther east. If a line can develop with a solid cold pool however this line could last with a strong to severe wind threat as it moves into eastern Minnesota. Bottom line: severe threat greatest in western Minnesota and could last into parts of eastern Minnesota depending on the evolution of the storms. As we head later into the night instability will diminish and so will the severe threat. As we head into west central Wisconsin some rain should still fall, but thunderstorm chances will be much lower than Minnesota as the cold front will arrive much later. Saturday and Saturday night... Cooler and drier air will follow the cold frontal passage that is driving the Friday storm threat. This will create much cooler temperatures with highs in the 70s and dew points in the 50s. No precipitation is expected in the drier post frontal passage air. The main impact tomorrow is that we could once again see some gusty diurnal winds in the late morning into afternoon and early evening before the surface begins to cool. .LONG TERM...(Sunday through Friday) Issued at 315 PM CDT Fri Aug 20 2021 There will be a few chances for showers and thunderstorms through the long term period. Temperatures and dewpoints will increase again early in the week before a cold front brings cooler, less humid air for late in the week. On Sunday, high pressure will be moving off to the east setting up return flow raising the dewpoints back into the 60s late in the day ahead of an approaching mid-level trough. This system looks like it will follow a similar path to today's system, through the Dakotas into Canada in southwest flow, with the attendant surface low moving to the northeast in southern Canada, well north of the forecast area. The guidance has been trending down with the potential rainfall with this system, with perhaps a tenth or two of precipitation. The 20.12 GFS has the bulk of the precipitation closer to the surface low north of the international border with little precipitation for the forecast area, while other guidance has the precipitation blossom overnight in southwest Minnesota and west central Wisconsin as a stout LLJ develops. This possibility will be watched for the potential for some higher rainfall amounts in these areas. The SPC has a Slight Risk touching southwest Minnesota, with a Marginal Risk for our Minnesota counties, and General Thunder for west central Wisconsin. It looks like there will be more than sufficient shear for organized storms, but the instability (CAPE) looks pretty meager. On Monday a weak wave passing south of the CWA may bring a few showers into far southern Minnesota, but otherwise it looks dry with high temperatures mainly in the mid to upper 80s and lows in the 60s. Temperatures on Tuesday will be similar to Monday's temperatures, but another wave in the southwest flow will start to raise the precipitation chances. There are differences in timing with this system, but as we get closer to the time timing should become better. A cold front will cut across the forecast area Late in the day and overnight, which will introduce cooler, more comfortable air to the region. Highs on Wednesday will be in the 70s to near 80 with dewpoints falling into the 50s as cooler and drier air continues to filter into the area. Highs on Thursday and Friday look to be only in the 70s with morning lows mainly in the 50s. Late in the period another short wave looks to affect the region, but confidence in any particular solution is low. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1228 PM CDT Fri Aug 20 2021 Gusty winds this afternoon with VFR conditions at most terminals. Storms will fire and move from west to east across Minnesota and into Wisconsin this afternoon into tonight. As the storms pass through expect MVFR with occasional IFR in the strongest storms. The strongest storms are expected across western Minnesota possibly impacting the AXN and RWF terminals. After the storms pass through expect a return to VFR with the winds shifting to the southwest tonight and west Saturday morning. KMSP... Gusty winds up around 30 knots this afternoon and evening will be the main impact until the storms arrive later this evening. Storms should become weaker as they approach MSP, but TS still expected. Additional gusty winds and rainfall will be the main impacts. Expect a westerly wind shift after the storms pass. /OUTLOOK FOR KMSP/ Sat...VFR. Wind bcmg WNW 10-15G20 kts. Sun...VFR. Chc TSRA/MVFR late. Wind NW bcmg SE 5-10 kts. Mon...VFR. Wind W 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...NDC LONG TERM...CEO AVIATION...NDC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 326 PM CDT Fri Aug 20 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 212030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 326 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Very dry vegetation and breezy winds will produce conditions favorable for rapid wildfire spread over much of central and southern Minnesota through this evening. Thunderstorms are likely this evening and tonight. Some storms may be severe. Damaging wind is the primary hazard, but a few tornadoes are possible. Large hail is a tertiary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of thunderstorms is possible late Sunday into Sunday night. Severe weather is possible, but confidence is low with this system. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed for Friday evening.
The Minneapolis radar (KMPX), 179 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
2 thunderstorm wind, 2 tornado. Local standard time, as filed.
There was a brief tornado just southeast of the intersection of Kandiyohi, Pope, and Stearns Counties. It was caught on video and moved across a bean field and road. Although it did not hit any damage indicators, video suggests the tornado was weak.
Several storm chasers documented a tornado that started in Belgrade. It knocked over several trees and numerous large branches in town, and took a few shingles and some soffit off a house. It then moved north-northeast out of town, across open fields, and dissipated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968193, 968194, 968191, 968192.